Case Presentation: We present a 41-year-old female with a past medical history of hypertension and ESRD status post deceased donor kidney transplant in 2018, on treatment with tacrolimus and Mycophenolate Mofetil.She presented to an urgent care 4 days prior, where she tested positive for symptomatic COVID-19 infection and was prescribed a 5-day course of nirmatrelvir-ritonavir. Her initial complaints at our emergency department were myalgias, presyncope, dizziness, and nausea. On presentation, she was hypotensive with systolic blood pressure of 70 mmHg and tachycardic to 120 bpm.Lab work was significant for a sodium of 134 mEq/L and an acute kidney injury (AKI) with creatinine of 4.8 mg/dL, from her baseline of 1.6 mg/dL. She had no urinary output over several hours and the bladder scan showed only 60 ml of urine. Per her report, the only change in her medications was the nirmatrelvir-ritonavir, of which she had completed 4 out of the 5 day-course. She was empirically treated for sepsis with broad spectrum antibiotics, blood and urine cultures were ordered along with immunosuppressive drug levels. Her tacrolimus level was greater than 60 ng/mL.She received aggressive intravenous fluid resuscitation, a short course of hydrocortisone, and tacrolimus was held for the remainder for the admission. On discharge, her creatinine returned to baseline level of 1.76 mg/dL. She was discharged on her home-dose of tacrolimus, with plan for a close Nephrology follow-up.
Discussion: During the COVID-19 pandemic, novel antiviral medications have been released without exhaustive knowledge or education regarding their side effects and drug-drug interactions. Recently, nirmatrelvir-ritonavir has become the preferred treatment option for COVID-19 for symptomatic outpatients with risk for progression to severe disease. However, it is not well known that nirmatrelvir/ritonavir is a strong cytochrome CYP45A inhibitor, and carries the risk of substantial drug interactions.The current list of contraindicated drugs under the Emergency Use Authorization (EUA) for nirmatrelvir-ritonavir does not include CNIs. This case demonstrates that the interaction between tacrolimus and nirmatrelvir-ritonavir can result in severe AKI in transplant patients. Although there have been increasing reports of similar cases, no clear guidelines are currently available. The National Kidney Foundation suggests renal dose adjustment of nirmatrelvir-ritonavir, as well as avoidance below a GFR of 30 ml/min/1.73 m2.
Conclusions: Given the significant comorbidities in transplant patients, nirmatrelvir-ritonavir treatment may warrant hospitalization for closer monitoring. Urgent education of physicians and transplant caretakers regarding this interaction is vital. We also recommend a multidisciplinary approach involving the transplant pharmacist and nephrology department when treating patients with novel antiviral agents, particularly those released under EUA.It is important to consider alternate therapies for the treatment for COVID-19 in renal transplant patients including Remdesivir, Bebtelovimab and Molnupiravir. Currently, Bebtelovimab and Molnupiravir are only used when nirmatrelvir-ritonavir is not available due to limited data. This case highlights the need for placebo-controlled trials for the use of Bebtelovimab and Molnupiravir for the treatment of COVID-19 in transplant patients